Question for Dr Emma - "Tetracycline Staining"

Dental Health

Q&A With Dr Emma


Hi Dr Emma. As a child I was given the antibiotic tetracycline, and as a result I now have discoloured teeth. Will any teeth whitening process work? Thanks - Katie, Melbourne


Dear Katie,

Tetracycline staining is particularly challenging. It usually takes the form of grey-brown discolouration which is part of the enamel, so it can't be cleaned off.

It happens when a tetracycline antibiotic was taken while the teeth were forming. It is for this reason that tetracyclines are no longer used for children under 8 years of age.

Some success can be had with professional whitening, but you should expect it to take a while. I doubt you'd get much of a result from a supermarket or pharmacy kit, and whitening toothpaste won't do much either. It's really important that you have your whitening supervised by a dentist, as overdoing it can cause damage, and it's likely to take weeks to months of on-and-off whitening at home to make a significant difference.

An alternative to whitening would be to cover the discoloured front teeth with veneers. This involves making facings, a bit like false fingernails. They are bonded over the top of your front teeth to create the appearance of a light, even colour. There are a number of different ways to do veneers, visit this article - 'To Veneer or Not to Veneer' to view an article I wrote previously on this topic.

Thanks,

Category: Dental Health

Add a Comment

  1. Enter your comments

     

Your details

Approval

  1. Email me if my comment is published